Q: 54 year old male with severe COPD is admitted to ICU with A.fib. with RVR. You decided to avoid B-Blocker in view of his COPD. Patient also has CKD-4. You want to avoid Digoxin. You tried intravenous Cardizem bolus with continuous infusion - but patient remained in Heart rate around 160-180. Finally, you decided to 'bite the bullet' and start Amiodarone infusion after few IV boluses - and patient responded well. 3 days post admission, as patient is getting ready for transfer out of ICU, developed acute episode of dyspnea, cough, and bout of hemoptysis. CXR showed diffuse ground glass opacities. Patient required intubation and bronchoscopy. BAL confirmed 'Diffuse Alveolar Hemorrhage' (DAH) by Hemosiderin-laden macrophages. You suspect Amiodarone induced DAH. What would be the next step after stopping Amiodarone?
Answer: IV Steroids
Diffuse alveolar hemorrhage (DAH) is a rare but a life-threatening complication of amiodarone. It usually occur abruptly and may take clinicians with surprise. The most vital and difficult aspect is diagnosis. Discontinuation of Amiodarone is the most important step, followed by relatively high dose systemic steroids up to 500 mg every 6 hours for 5 days! which is gradual tapered, but may require low dose maintenance for few weeks depending on clinical scenario.
1. Iskandar SB, Abi-Saleh B, Keith RL, et al. Amiodarone-induced alveolar hemorrhage. South Med J 2006; 99:383.
2. Tanawuttiwat T, Harindhanavudhi T, Hanif S, Sahloul MZ. Amiodarone-induced alveolar haemorrhage: a rare complication of a common medication. Heart Lung Circ 2010; 19:435.